Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 135, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 16, 2004, 1:39 PM MDT for Custer County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 1:39 PM MDT (19:39 UTC)
- Expired
- Jul 16, 2004, 2:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Custer County, CO
The radar
The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.7 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 161939 SVRPUB COC027-162045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 139 PM MDT FRI JUL 16 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUSTER COUNTY IN SOUTHEAST COLORADO * UNTIL 245 PM MDT * AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTH OF ROSITA. THIS STORM WAS NEARLY STATIONARY. * SOME LOCATIONS AFFECTED WILL BE... SOUTH CENTRAL CUSTER COUNTY THROUGH 245 PM MDT IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3802 10547 3793 10535 3806 10508 3821 10526 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:41 AM MDT, 9 hours 58 minutes earlier.
Area forecast discussion, Jul 16, 3:41 AM MDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 341 AM MDT FRI JUL 16 2004 .SHORT TERM... (TODAY AND TONIGHT) MAIN FORECAST CONCERNS TODAY IS HEAVY RAIN AND FLASH FLOOD POTENTIAL... COLD FRONT HAS ALREADY PUSHED THROUGH EASTERN COLORADO TONIGHT... AIDED BY MCS WHICH HAS MOVED OFF INTO KS ATTM. STILL A FEW ISOLATED MORNING SHOWERS ACROSS THE AREA (EVEN OUT WEST)...SO PLAN TO KEEP SOME LOW GRADE MORNING POPS FOR ALL AREAS. WV LOOPS SHOW A SERIES OF SHORTWAVES ROTATING AROUND PERIPHERY OF BROAD UPPER HIGH CENTERED ROUGHLY OVER THE 4 CORNERS AREA. NEXT MAIN SHORTWAVE ACROSS CENTRAL WY...SHOULD BE PLAYER FOR TODAYS CONVECTION ACROSS CENTRAL/ERN SECTIONS OF THE FCST AREA. ANOTHER SHORTWAVE IS CURRENTLY LOCATED ACROSS NRN/ERN AZ WHICH MAY AFFECT EXTREME WESTERN AREAS LATER TODAY AS WELL. ACROSS EASTERN HALF OF THE FCST AREA TODAY...DEW POINTS ARE ALREADY IN THE LOW 60S BEHIND THE FRONT...AND LOW LVL FLOW IS EXPECTED TO SHIFT TO AN EASTERLY DIRECTION BY AFTN. 00Z MESO-ETA WASNT FAST ENOUGH WITH PROGRESSION OF FRONT...AND LINGERED TOO MUCH QPF ACROSS EASTERN CO EARLY THIS MORNING. PREFER A BLEND THE RUC40 AND AVN SOLUTIONS WHICH SEEM TO CAPTURE CURRENT SITUATION A LITTLE BETTER. WITH DEW POINTS LINGERING IN THE LOWER 60S...SPECIFIC HUMIDITIES IN THE 850-500MB LAYER OF 8G/KG...AND PRECIP WATERS RISING TO BETWEEN 1.0 AND 1.5 INCHES BY THIS AFTERNOON...COMBINED WITH WEAK WINDS ALOFT...SHOULD BE FAVORABLE SET UP FOR HEAVY RAIN. EASTERLY UPSLOPE FLOW COMBINED WITH ELEVATED HEATING...AND INCOMING SHORTWAVE SHOULD TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN MOUNTAINS BY AROUND NOON...WITH SHOWERS MOVING OFF HIGHER TERRAIN INTO ADJACENT INTERSTATE 25 CORRIDOR SHORTLY THERE-AFTER. SOME AREAS...ESPECIALLY TELLER COUNTY AND PORTIONS OF EL PASO COUNTY HAVE SEEN SOME MODERATE RAINFALL AMTS YESTERDAY...AND WITH ADDITIONAL HEAVY RAIN COULD SEE SOME FLASH FLOOD POTENTIAL. RIGHT NOW...APPEARS MAIN AREAS OF GREATEST RISK FOR FLASH FLOODING WOULD BE URBAN AREAS (LIKE KCOS) AND BURN SCARS. THUS...WILL ISSUE A FLOOD WATCH FOR THE EASTERN MOUNTAINS AND ADJACENT LOWER TERRAIN (INCLUDING EL PASO COUNTY). AREAS FURTHER SOUTH HAVE HAD LESS RAIN LATELY...SO WILL KEEP FLOOD WATCH CONFINED TO EASTERN SLOPES OF MTS. (AGAIN...BURN SCARS HAVE THE GREATEST RISK.) SOME POTENTIAL FOR SVR WILL EXIST... MAINLY FOR SRN AREAS JUST ALONG/BEHIND THE FRONT...THOUGH THINK THIS AXIS MAY BE JUST A TOUCH SOUTH OF OUR AREA...CLOSER TO THE FRONTAL BOUNDARY. COULD BE SOME PULSE TYPE SVR ALONG THE EASTERN SLOPES OF THE SOUTHEAST MTS IF CLOUDS CAN BREAK EARLY ENOUGH TO REALIZE SUFFICIENT SFC BASED HEATING. PLAN TO EMPHASIZE HEAVY RAIN THREAT IN GRIDS MORE THAN SVR. FOR WESTERN AREAS...NOT TOO MUCH CHANGE FROM YESTERDAY. PRECIPITABLE WATERS WILL HOVER AROUND .75 INCHES. COULD BE SOME LOCALLY HEAVY RAIN WITH SCATTERED THUNDERSTORMS...BUT DONT THINK IT WILL BE AS WIDESPREAD AS OVER THE EASTERN AREAS...THUS WILL NOT ISSUE ANY FLOOD WATCHES FOR THIS AREA. OVERNIGHT...CONVECTION SHOULD GRADUALLY DECREASE AROUND MIDNIGHT. HAVE KEPT SOME LINGERING SHOWERS ACROSS EASTERN MTS/PLAINS WHERE UPSLOPE FLOW CONTINUES...BUT THINK THAT QPF AMTS IN MODELS IS A BIT OVERDONE...ESP AFT 06Z. SKIES SHOULD STAY CLOUDY ALONG EASTERN MTNS/ADJACENT PLAINS OVERNIGHT...WITH MVFR-IFR CIGS. -KT .LONG TERM... (SATURDAY THROUGH THURSDAY) ...NEARLY PERSISTENT WX PATTERN IN THE OFFING FOR SAT THRU MON WITH A SLIGHT CHANGE BY TUE THRU THU... SAT THRU MON...UPPER LEVEL HIGH/RIDGE AXIS IS PROJECTED TO REMAIN OVER THE ROCKIES FOR THE WEEKEND INTO EARLY NEXT WEEK. CERTAINLY DO NOT SEE ANY PATTERN CHANGES TO REMOVE THE MONSOONAL MOISTURE FROM THE REGION. WITH DAYTIME HEATING...AIR MASS DESTABILIZATION... AND SMALL TROPICAL ORIGIN SHORTWAVE TROUGHS MOVING THROUGH THE CNTRL ROCKIES...SHRA/TSRA SHOULD DEVELOP OVER THE HIGH COUNTY LATE IN THE MORNING/EARLY AFTERNOON AND SPREAD (SLOWLY) E-SEWD WITH THE MEAN LAYER FLOW AND EVENTUALLY EVOLVE INTO A NOCTURNAL MCS JUST E AND S OF CO EACH DAY. INTERESTING THAT THE GFS80 HAS A DRY SLOT MOVING INTO ERN CO ON SUN/MON WITH THE HEAVIER PRECIPITATION AXIS SHIFTED TOWARDS THE CONTDVD. CURRENTLY...HARD TO SEE THIS FEATURE IN THE WATER VAPOR IMAGERY...SO WILL MAINTAIN CURRENT POPS. THE MAIN WEATHER THREAT FROM THIS POTENTIAL METEOROLOGICAL SETUP WILL BE HEAVY RAIN GIVEN WEAK STEERING CURRENTS(<10KTS)...H7-H5 SPECIFIC HUMIDITY VALUES OF 5-6 G/KG...AND WET BULB 0C HGTS OF 14K-17K FT MSL. COULD NOT RULE OUT SOME RELATIVELY SMALL HAIL...BUT HEAVY RAIN IS MORE OF A HIGHER TSTM THREAT. TWEAKED TEMPS DOWN A LITTLE BIT ON SAT BASED ON CURRENT MOS GUIDANCE TRENDS. ALSO...TWEAKED POPS UP A LITTLE FOR SUN AND MON IN S CNTRL CO(MTS AND ADJACENT HIGH VALLEYS/PLAINS) NEAR THE HIGHER MID LEVEL THETA-E(INSTABILITY) AXIS. TUE THRU THU...MID/UPPER LEVEL HIGH CENTROID SHIFTS A LITTLE FURTHER S ACROSS THE DESERT SW WITH WLY FLOW DEVELOPING OVER THE CNTRL ROCKIES. WITH PLENTY MOISTURE STILL AVAILABLE...WILL LIKELY SEE MAINLY DIURNAL SHRA/TSRA EVOLVE INTO NOCTURNAL MCSS AS THEY MOVE EWD. MOS GUIDANCE HINTING AT A SLIGHT WARM UP NEXT WEEK AND IS CERTAINLY DOABLE GIVEN THE WLY FLOW...ESPECIALLY IF SOME RELATIVELY DRIER AIR MIXES DOWN. CURRENT FCST GRIDS FOLLOW THIS TREND...SO LITTLE CHANGES NEEDED EXCEPT TO BLEND WITH CURRENT SURROUNDING OFFICE GRIDS. METZE && .PUB WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FROM NOON TODAY TO 1000 PM TONIGHT FOR EASTERN MOUNTAINS AND EL PASO COUNTY AREA...(ZONE 72 THROUGH 85). &&
Hazardous weather outlook, Jul 16, 7:04 AM MDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 704 AM MDT FRI JUL 16 2004 CORRECTED FOR SPELLING...FORMAT COZ058>089-093>099-171300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 704 AM MDT FRI JUL 16 2004 ...FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR THE EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS AND THE ADJACENT TERRAIN FROM NOON TODAY TO 1000 PM THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS AROUND NOON...THEN SPREAD INTO THE ADJACENT PLAINS BETWEEN 100 PM AND 200 PM. THE PRIMARY THREAT FROM THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...AND LIGHTNING. ONE OR TWO THUNDERSTORMS COULD BECOME SEVERE...MAINLY ALONG THE EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS...AND ALONG THE COLORADO NEW MEXICO BORDER...PRODUCING HAIL UP TO 1 INCH IN DIAMETER...AND TORRENTIAL RAINS. THE AREAS MOST LIKELY TO EXPERIENCE LOCALIZED TORRENTIAL RAINFALL WILL BE ACROSS TELLER...EL PASO...AND FREMONT COUNTIES...AND ALONG THE EASTERN SLOPES OF THE WET MOUNTAINS AND SANGRE DE CRISTO MOUNTAINS BETWEEN NOON TODAY AND 1000 PM THIS EVENING. FLASH FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS IN THESE AREAS...ESPECIALLY FOR THE BURN SCAR AREAS...AND FOR LOCATIONS IN STEEP CANYONS OR URBAN AREAS SUSCEPTIBLE TO FLASH FLOODING. THE FLOOD WATCH INCLUDES THE CITY OF COLORADO SPRINGS. ACROSS THE WESTERN MOUNTAINS AND VALLEYS...SCATTERED THUNDERSTORMS COULD ALSO PRODUCE LOCALLY HEAVY RAINS...HOWEVER THE THREAT FOR ANY FLOODING IS EXPECTED TO REMAIN MUCH MORE SPOTTY AND LOCALIZED. HOWEVER PEOPLE IN AND NEAR THE MILLION BURN SCAR SHOULD ALSO BE ALERT TO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. EASTERLY WINDS BEHIND A COLD FRONT WHICH HAS MOVED THROUGH SOUTHEAST COLORADO EARLIER THIS MORNING...WILL CAUSE LOW LEVEL MOISTURE TO POOL ACROSS SOUTHEAST COLORADO AND ALONG THE ADJACENT EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS. AN APPROACHING UPPER LEVEL DISTURBANCE...COMBINED WITH AFTERNOON HEATING...IS EXPECTED TO DESTABILIZE THE ATMOSPHERE ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON...CAUSING SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP ACROSS THE REGION. DUE TO LIGHT WINDS ALOFT... THUNDERSTORMS WILL BE SLOW MOVING...WITH THE POTENTIAL FOR PRODUCING LOCALLY HEAVY RAINFALL. EASTERLY LOW LEVEL FLOW WILL FOCUS THE MOST WIDESPREAD THUNDERSTORM DEVELOPMENT ALONG THE EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS THROUGH THIS EVENING...RESULTING IN THE THREAT FOR FLASH FLOODING ACROSS THIS AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR MOST OF SOUTH CENTRAL AND SOUTHEAST COLORADO ON SATURDAY. ONE OR TWO STORMS COULD BECOME STRONG TO SEVERE ON FRIDAY...MAINLY ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS. LOCALLY HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS. HOWEVER LARGE HAIL AND DAMAGING WINDS COULD ALSO OCCUR WITH THE STRONGER STORMS. LOCALLY HEAVY RAIN COULD POSE A FLASH FLOOD THREAT FOR OLD BURN SCARS AND FOR MORE SENSITIVE URBAN AREAS. THUNDERSTORM CHANCES WILL DECREASE SOME THROUGH THE MID PART OF NEXT WEEK...ALTHOUGH AT LEAST ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY. ANOTHER COLD FRONT MAY BRING AN INCREASED PROBABILITY FOR SHOWERS AND THUNDERSTORMS ON WEDNESDAY...ALONG WITH COOLER TEMPERATURES. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE MOUNTAINS AND ADJACENT INTERSTATE 25 CORRIDOR...AND ALONG THE COLORADO NEW MEXICO BORDER AFTER 1 PM TODAY. KT/METZE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:08 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jul 16, 2:22 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 53 min |
| Jul 16, 2:28 PM MDT | Flash Flood Warning | PUB | Teller | 3 hr |
| Jul 16, 3:17 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 58 min |
| Jul 16, 5:15 PM MDT | Flash Flood Warning | PUB | El Paso | 2 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.